Nebraska, 2008Ice Storm and Winter Storm in Nebraska, December 18 to 19, 2008
December 18 to 19, 2008 · NWS OAX · 24 events in 24 counties and zones
A fast moving upper level system moved from the southwestern United States across the plains tapping gulf moisture as it moved near eastern Nebraska and southwest Iowa. the moisture and forcing from the system produced freezing rain and sleet over southeast and east central Nebraska and southwest Iowa and heavy snow over northeast Nebraska and west central Iowa.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level system moved from the southwestern United States across the plains tapping gulf moisture as it moved near eastern Nebraska and southwest Iowa. With Arctic air in place across the area...the moisture and forcing from the system produced freezing rain and sleet over southeast and east central Nebraska and southwest Iowa and heavy snow over northeast Nebraska and west central Iowa. Freezing rain accumulations of 1/4 to 1/3 inch were common from far southeast Nebraska into far southwest Iowa, with 1/2 to 3/4 inch sleet mixed with freezing rain accumulations common just north of there including the Lincoln and Omaha areas. Farther north and northwest the precipitation was mostly snow...although some sleet also fell...with 6 to 11 inches of snow reported along and northeast of a Dodge to Norfolk to Neligh line. Some of the heavier snow totals included around 11 inches at Walthill and near Battle Creek and around 10 inches near Norfolk and Wayne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 18, 3:07 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 18, 3:07 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CST THU DEC 18 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
BIGGEST CONCERNS ARE PCPN TYPE AND PCPN AMOUNT. MODELS CAME INTO A BIT
BETTER AGREEMENT THIS MORNING. VARIOUS WINTER FORECASTING METHODS WERE
EXAMINED...EVEN SOME OF THE OLD SCHOOL STUFF. COOK METHOD HAD 200 MB
TEMPERATURE DIFFERENCE OF 12 DEGREES C. 500 MB HEIGHT FALL CENTER IS
EXPECTED TO TRACK FROM SERN CO AT 00Z TO NERN MO BY 12Z FRIDAY. QUITE
INTERESTING THAT THE HEIGHT FALL CENTER IS ACTUALLY FORECAST TO
STRENGTHEN AS IT TRACKS ACROSS KS AND MO. GARCIA TECHNIQUE SHOWED MID
LEVEL MIXING RATIOS UP TO AROUND 4 G/KG. A BAND OF FRONTOGENETICAL
FORCING AND POTENTIAL FOR SLANTWISE CONVECTION COULD CAUSE A STREAK
OF ENHANCED PCPN. DECIDED TO MAKE NO CHANGES TO THE HIGHLIGHTS THAT
WE ISSUED EARLIER. WILL TWEAK SNOW AMOUNTS A BIT. SNOW AMOUNTS ARE A
TOUGH CALL SINCE THERE WILL BE SOME SLEET AS WELL...BUT SOMEWHERE IN
THE LOCAL AREA AN 8 INCH SNOW REPORT OR HIGHER MAY OCCUR. THIS WOULD
MOST LIKELY BE NORTH OF LINCOLN AND NORTHWEST OR NORTH OF OMAHA.
LATEST WATER VAPOR SATELLITE LOOP SHOWED SYSTEM LOCATED OVER CO AT
MID AFTN. THIS WILL MOVE QUICKLY EWD ACROSS THE AREA. IT APPEARS THAT
PCPN WILL RAPIDLY DEVELOP AND INTENSIFY OVER THE CENTRAL PLAINS AFTER
O0Z. CROSS SECTIONS FROM THE NAM12 FROM 12Z SHOWED OMEGA VALUES UP TO
50 MICROBARS PER SECOND. 18Z RUN WAS NOT QUITE AS IMPRESSIVE...BUT IT
HAD A COUPLE OF POCKETS OF OMEGA GREATER THAN 20 MICROBARS PER SECOND.
EXPECT SYSTEM TO START MOVING OUT OF THE AREA BY AROUND 09Z BUT FOR
SURE BY 12Z. OVERNIGHT SHIFT SHOULD BE ABLE TO REMOVE HEADLINES WITH
4 AM FORECAST PACKAGE. EXTENDED WARNING AND ADVISORY PRODUCTS BY 1
HOUR...MAINLY TO HAVE THEM EXPIRE WITH THE NEXT FORECAST PACKAGE
ISSUANCE. BUMPED UP LOWS A BIT FROM PREVIOUS...BUT NOT A LOT.
FRIDAY SHOULD BE DRY. NORTH OR NORTHWEST WINDS WILL DROP OFF DURING
THE DAY AS HIGH PRESSURE BUILDS IN. WENT WITH LOWS NEAR 20 OR LOWER
20S NORTH AND MID OR UPPER 20S SOUTH. TEMPERATURES FRIDAY NIGHT WILL
BE TRICKY DEPENDING ON HOW FAST CLOUDS INCREASE AHEAD OF THE NEXT
SYSTEM. LEFT A SMALL CHANCE OF SNOW IN PARTS OF NERN NE LATE AS THE
NEXT SYSTEM PLOWS ACROSS THE DAKOTAS.
.LONG TERM...SATURDAY THROUGH CHRISTMAS DAY.
MAIN FORECAST CONCERNS ARE IN CHANCE OF SNOW SATURDAY...FOLLOWED BY
ARCTIC SURGE OVER THE WEEKEND AND CONTINUED ACTIVE PATTERN INTO NEXT
WEEK. UPPER LOW CURRENTLY OFF THE NW PAC COAST WILL DROP INTO THE
NRN PLAINS BY 12Z SAT...DRAGGING A COLD FRONT THROUGH THE AREA.
MAIN THRUST OF SNOW WILL BE IN DAKOTAS/MN...BUT CWA WILL BE ON THE
FRINGE OF PRECIP AS WEAKER BUT STILL FAVORABLE Q-VECTOR CONVERGENCE
AND UPPER-LEVEL PV ADVECTION OVERSPREAD THE AREA SAT. BEST FORCING
WILL BE ALONG/BEHIND THE INVERTED TROF WELL N OF THE AREA...BUT
ENOUGH FORCING EXISTS TO PRODUCE SOME ACCUMULATING SNOW IN THE
AREA. COLD TEMPS/HIGH SNOW-LIQUID RATIO WILL ALLOW 1-2 INCHES IN
THE NRN CWA CLOSER TO THE LOW...WITH DUSTING TO 1 INCH EXPECTED
ELSEWHERE. BIGGER STORY WILL BE WINDS AS STRONG PRESSURE GRADIENT
AND TROP FOLD ALLOW STRONG NWLY WINDS TO MOVE INTO THE AREA THROUGH
SUN MRNG. WINDS MAY CREATE BLOWING SNOW CONDITIONS /MAINLY IN THE
NRN CWA/...ESPECIALLY IF PRECIP TONIGHT IS MOSTLY SNOW...AND WILL
CERTAINLY CREATE WIND CHILL ADVISORY/WARNING CONDITIONS ACROSS THE
AREA. TOO EARLY YET FOR WIND CHILL WATCH OR OTHER HEADLINES...BUT
WILL CONTINUE TO WATCH AS TIMING NEARS.
COLD AIR ADVECTION WILL CONTINUE ON SUN...LIKELY PREVENTING MUCH OF
A WARM-UP. HAVE DROPPED MAX TEMPS AGAIN...AND MAY STILL NOT BE COLD
ENOUGH. SUN NT CONTINUES TO LOOK COLDEST OF THE PERIOD AS HIGH
PRESSURE MOVES OVERHEAD. FRESH SNOW BOTH TNGT AND SAT MAY HELP
TEMPS DROP EVEN FURTHER...AND BELIEVE CURRENT MIN TEMP FCST IS STILL
NOT COLD ENOUGH. WEAK WARM AIR ADVECTION WILL BEGIN ON SUN AND
CONTINUE INTO MON...BRINGING TEMPS OUT OF THEIR ARCTIC READINGS INTO
MON. ANOTHER UPPER WAVE IS PROGGED TO MOVE ACROSS THE NRN PLAINS ON
MON NT/TUES AS AN UPPER LOW IN THE PAC NW OPENS UP AND DIVES THROUGH
NWLY FLOW. MODELS HAVE SOME DISCREPANCY WITH THE IMPACT OF THIS
WAVE IN THIS AREA...WITH GFS GENERATING QUITE A BIT MORE PRECIP THAN
THE ECMWF. SOME CONCERN WITH MOISTURE FOR THIS SYSTEM AS WELL AS
ITS WEAKENING NATURE AS IT MOVES ACROSS...AND CONTINUED TO HOLD POPS
IN THE SCHC CATEGORY...LEANING MORE TOWARD ECMWF SOLUTION.
HIGH PRESSURE IS AGAIN PROGGED TO MOVE THROUGH ON WED MRNG...WITH
MIN TEMPS CHRISTMAS EVE LIKELY ON THE COLD SIDE AGAIN. SOME TEMP
RECOVERY IS PROGGED FOR WED AND PARTICULARLY THURS. MODELS INDICATE
RATHER STRONG 850MB WARMING ON CHRISTMAS DAY...BUT HAVE RESERVATIONS
ABOUT HOW MUCH OF THAT WARMING WILL BE REALIZED AT THE GROUND GIVEN
SNOWPACK AND POTENTIAL FOR ANOTHER WEAK COLD FRONT THURS NT/FRI.
STILL...LOOKS LIKE TEMPS ON CHRISTMAS WILL MODERATE CLOSER TO
CLIMO. FORECAST CONTINUES TO LOOK DRY FOR THE HOLIDAY.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 19/18Z.
IFR CONDITIONS EXPECTED TO BECOME DOMINANT BY 00Z WITH
A MIX OF WINTER PRECIPITATION THROUGH 06Z BEFORE CHANGING TO ALL
SNOW BEFORE ENDING BY 12Z. MVFR CONDITIONS DEVELOPING AFTER 12Z AT
ALL 3 SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 4 AM CST FRIDAY FOR NEZ015-033-034-
042>045-050>053-065>067-078.
ICE STORM WARNING UNTIL 4 AM CST FRIDAY FOR NEZ068-088>093.
WINTER WEATHER ADVISORY UNTIL 4 AM CST FRIDAY FOR NEZ018-030>032.
IA...WINTER STORM WARNING UNTIL 4 AM CST FRIDAY FOR IAZ043-055-056-
069.
ICE STORM WARNING UNTIL 4 AM CST FRIDAY FOR IAZ079-080-090-091.
&&
SHORT TERM...MILLER
LONG TERM...MAYES
AVIATION...FOBERTHazardous weather outlook, Dec 18, 4:36 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
436 PM CST THU DEC 18 2008
IAZ079-080-090-091-NEZ068-088>093-191200-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-RICHARDSON-
436 PM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY.
AN ICE STORM WARNING IS IN EFFECT THROUGH 4 AM CST. FREEZING RAIN
SHOULD CONTINUE THROUGH THE EVENING HOURS. ACCUMULATIONS MAY BE
HEAVY AT TIMES. ICE ACCUMULATIONS FROM A QUARTER TO HALF INCH ARE
POSSIBLE. THE FREEZING RAIN IS EXPECTED TO MIX WITH SLEET AND MAY
CHANGE TO LIGHT SNOW BEFORE ENDING AFTER 3 AM. SOME THUNDER AND
LIGHTNING IS ALSO POSSIBLE UNTIL AROUND MIDNIGHT.
ROADS...POWERLINES...AND TREES ARE LIKELY TO BECOME ICE COVERED.
SOME POWER OUTAGES ARE LIKELY AND TRAVEL COULD BECOME EXTREMELY
HAZARDOUS.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH CHRISTMAS DAY.
COLD ARCTIC AIR IS FORECAST TO BLAST INTO THE REGION SATURDAY...
ALONG WITH A CHANCE OF LIGHT SNOW. WIND CHILLS FROM SATURDAY NIGHT
THROUGH SUNDAY COULD BE WELL BELOW ZERO. LISTEN FOR LATER FORECASTS
REGARDING THE WEEKEND SYSTEM.
TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH THE MID PART OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY...
BUT REPORTS OF ACCUMULATING ICE WILL BE APPRECIATED.
IAZ043-055-056-069-NEZ015-033-034-042>045-050>053-065>067-078-191200-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-LANCASTER-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-THURSTON-WASHINGTON-
436 PM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY.
A WINTER STORM WARNING IS IN EFFECT UNTIL 4 AM CST. A MIXTURE OF
SLEET...FREEZING RAIN AND SNOW IS EXPECTED TO DEVELOP. SOME THUNDER
AND LIGHTNING MAY OCCUR WITH THE PRECIPITATION. EXACT SNOW AND SLEET
ACCUMULATIONS WILL VARY...BECAUSE OF THE MIXED PRECIPITATION. IT
SHOULD CHANGE TO MOSTLY SNOW BY MID TO LATE EVENING ALONG AND NORTH
OF INTERSTATE 80...INCLUDING THE OMAHA AND LINCOLN AREAS. SEVERAL
INCHES OF SNOW...POSSIBLY 3 TO 7 INCHES...MAY ACCUMULATE BY THE
TIME THE SNOW ENDS LATE TONIGHT.
AN ICE STORM WARNING IS IN EFFECT FARTHER SOUTH OVER THE SOUTHERN
PARTS OF SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA.
ROADS...POWERLINES...AND TREES COULD RECEIVE SOME ICE ACCUMULATION
BEFORE THE PRECIPITATION CHANGES TO SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH CHRISTMAS DAY.
COLD ARCTIC AIR IS FORECAST TO BLAST INTO THE REGION SATURDAY...
ALONG WITH SOME LIGHT SNOW. WIND CHILLS FROM SATURDAY NIGHT THROUGH
SUNDAY SHOULD BE WELL BELOW ZERO. LISTEN FOR LATER FORECASTS
REGARDING THE WEEKEND SYSTEM.
TEMPERATURES SHOULD REMAIN WELL BELOW NORMAL THROUGH THE MID PART
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY...
BUT REPORTS OF ANY ACCUMULATING ICE AND SNOW AMOUNTS WILL BE
APPRECIATED.
NEZ011-012-016>018-030>032-191200-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-STANTON-WAYNE-
436 PM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY.
SNOW WILL OCCUR OVERNIGHT. A SNOW ADVISORY IS IN EFFECT FOR PARTS
OF NORTHEAST NEBRASKA. SNOWFALL AMOUNTS COULD REACH 2 TO 6 INCHES.
THE EDGE OF HEAVIEST SNOW IS CURRENTLY EXPECTED TO BE ALONG AND
SOUTHEAST OF A LINE FROM ALBION TO NORFOLK AND WAYNE. SNOW SHOULD
END LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH CHRISTMAS DAY.
VERY COLD ARCTIC AIR IS FORECAST TO BLAST INTO THE REGION SATURDAY
...ALONG WITH SOME LIGHT SNOW. WIND CHILLS FROM SATURDAY THROUGH
SUNDAY SHOULD BE WELL BELOW ZERO. LISTEN FOR LATER FORECASTS
REGARDING THE WEEKEND SYSTEM.
TEMPERATURES SHOULD REMAIN WELL BELOW NORMAL THROUGH THE MID PART
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY...
BUT SNOWFALL REPORTS WILL BE APPRECIATED.
MILLER
Winter Storm, Cass
- When
- December 18, 5:30 PM CST to December 19, 4:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated between 1/2 and 3/4 inch over much of the county on 12/18. The precipitation changed over to snow around midnight on the 19th and around 1 inch of snow fell on top of the mixed ice and sleet.
Winter Storm, Sarpy
- When
- December 18, 5:30 PM CST to December 19, 5:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated between 1/2 and 3/4 inch over much of the county on 12/18. The precipitation changed over to snow around midnight on the 19th and an inch or 2 of snow fell on top of the mixed ice and sleet.
Winter Storm, Douglas
- When
- December 18, 5:30 PM CST to December 19, 5:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated around a half inch or a bit more over much of the county on 12/18. The precipitation changed over to snow around midnight on the 19th and an inch or 2 of snow fell on top of the mixed ice and sleet. The mixed precipitation caused the cancellation of flights at Omaha-Eppley during the evening of 12/18 and also caused the cancellation of many Schools in the Omaha area on the 19th.
Winter Storm, Dodge
- When
- December 18, 5:30 PM CST to December 19, 4:30 AM CST
- Where
- Dodge forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated between 1/4 and 1/2 inch over parts of the county, especially the southeast half, on 12/18. The precipitation changed over to snow a little before midnight on that day and 2 to 5 inches fell on top of the mixture of sleet and freezing rain. The heavier snow totals were reported across the northern part of the county, where 5 inches was reported in Uehling.
Winter Storm, Washington
- When
- December 18, 5:30 PM CST to December 19, 4:30 AM CST
- Where
- Washington forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated around 1/2 inch over parts of the county, especially the southern half, on 12/18. The precipitation changed over to snow a little before midnight on that day and 2 to 5 inches fell on top of the mixture of sleet and freezing rain.
Winter Storm, Burt
- When
- December 18, 5:30 PM CST to December 19, 3:30 AM CST
- Where
- Burt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
A mixture of freezing rain and sleet changed to snow during the evening hours of 12/18. Although the freezing rain and sleet accumulation was under a quarter of an inch, snowfall of around 6 inches likely fell over much of the county.
Winter Storm, Otoe
- When
- December 18, 6:00 PM CST to December 19, 4:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated between 1/2 and 3/4 inch over much of the county on 12/18. The precipitation changed over to snow around midnight on the 19th and around 1 inch of snow fell on top of the mixed ice and sleet.
Ice Storm, Saline
- When
- December 18, 7:00 PM CST to December 19, 3:00 AM CST
- Where
- Saline forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Freezing rain accumulated around a quarter of an inch over much of the county. The freezing rain was mixed with some sleet which helped limit the amount of icing that accumulated on trees and power lines.
Ice Storm, Jefferson
- When
- December 18, 7:00 PM CST to December 19, 1:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Freezing rain accumulated around a quarter of inch over much of the county. The freezing rain was mixed with a little sleet.
Ice Storm, Gage
- When
- December 18, 7:00 PM CST to December 19, 1:00 AM CST
- Where
- Gage forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Freezing rain accumulated around a quarter of inch over much of the county. Some sleet was mixed in also, especially across the northern sections of the county.
Ice Storm, Johnson
- When
- December 18, 7:00 PM CST to December 19, 2:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Freezing rain accumulated around a quarter of inch over much of the county. The freezing rain was mixed with some sleet, which helped to limit the amount of glazing on trees and power lines.
Ice Storm, Nemaha
- When
- December 18, 7:00 PM CST to December 19, 2:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Freezing rain accumulated between 1/4 and 1/3 of an inch over much of the county.
Ice Storm, Pawnee
- When
- December 18, 7:00 PM CST to December 19, 2:00 AM CST
- Where
- Pawnee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Freezing rain accumulated between 1/4 and 1/3 of an inch over much of the county.
Ice Storm, Richardson
- When
- December 18, 7:00 PM CST to December 19, 2:00 AM CST
- Where
- Richardson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Freezing rain accumulated between 1/4 and 1/3 of an inch over much of the county.
Ice Storm, Seward
- When
- December 18, 7:00 PM CST to December 19, 4:00 AM CST
- Where
- Seward forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Freezing rain accumulated around a quarter of an inch over much of the county. The freezing rain was mixed with sleet which provided a total freezing rain and sleet accumulation of around 1/2 inch. The sleet helped limit the amount of icing that accumulated on trees and power lines.
Winter Storm, Lancaster
- When
- December 18, 7:00 PM CST to December 19, 4:00 AM CST
- Where
- Lancaster forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated a half inch or a bit more over much of the county. The precipitation changed over to snow around midnight on the 19th and around 1 inch of snow fell on top of the mixed ice and sleet.
Winter Storm, Saunders
- When
- December 18, 7:00 PM CST to December 19, 4:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated around a half inch over much of the county. The precipitation changed over to snow before midnight on the 18th and 1 to 4 inches of snow fell on top of the mixed ice and sleet, with the heavier snow amounts across the western sections of the county.
Winter Storm, Stanton
- When
- December 18, 7:45 PM CST to December 19, 3:30 AM CST
- Where
- Stanton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Heavy snow spread across Stanton county during the evening hours of 12/18. Snowfall of an inch or two per hour fell for a few hours during the evening, and much of the county likely recorded 8 to 10 inches of snow. Stanton reported nearly 8 inches while locations in adjacent counties to the west and north reported upwards of 10 inches.
Winter Storm, Platte
- When
- December 18, 7:45 PM CST to December 19, 3:30 AM CST
- Where
- Platte forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
After a relatively brief period of freezing rain or freezing drizzle, heavy snow spread across Platte county during the evening hours of 12/18. Snowfall over the county ranged from 3 to 6 inches across the south to 6 to 8 inches over the north. The snow caused the cancellation of some area schools.
Winter Storm, Antelope
- When
- December 18, 8:00 PM CST to December 19, 4:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Heavy snow spread across Antelope county during the evening hours of 12/18. Snowfall of an inch or two per hour fell for a few hours during the evening and early overnight hours, and much of the county likely recorded 8 to 10 inches of snow. Neligh checked in with 10 inches with 8 inches reported in Elgin.
Winter Storm, Pierce
- When
- December 18, 8:00 PM CST to December 19, 4:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Heavy snow spread across Pierce county during the evening hours of 12/18. Snowfall of an inch or two per hour fell for a few hours during the evening and early overnight hours, and much of the county likely recorded 8 to 10 inches of snow. Pierce measured 8 inches from the storm.
Winter Storm, Thurston
- When
- December 18, 8:00 PM CST to December 19, 5:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Heavy snow spread across Thurston county during the evening hours of 12/18. Snowfall of an inch or two per hour fell for a few hours during the evening and early overnight hours, and much of the county likely recorded 8 to 11 inches of snow. Walthill measured 11 inches from the storm.
Winter Storm, Wayne
- When
- December 18, 9:00 PM CST to December 19, 4:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Heavy snow spread across Wayne county during the evening hours of 12/18. Snowfall of an inch or two per hour fell for a few hours during the evening and early overnight hours, and much of the county likely recorded 8 to 10 inches of snow. Wayne measured 10 inches from the storm.
Winter Storm, Cedar
- When
- December 18, 9:00 PM CST to December 19, 5:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Heavy snow spread across Cedar county during the evening hours of 12/18. Snowfall of an inch or two per hour fell for a few hours during the evening and early overnight hours, and much of the county likely recorded 6 to 10 inches of snow. Randolph measured 10 inches and Coleridge 8 inches for a few of the heavier totals reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Cold in Nevada, December 18, 20081 death · 1 event
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- Dense Fog in Alabama, December 18, 20085 injured · $20,000 · 1 event
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138293, 138294, 138295, 138297, 138298, 138299, 138292, 138177, 138180, 138181, 138182, 138184, 138185, 138186, 138187, 138188, 138190, 138301, 138303, 138305, 138306, 138309, 138308, 138310.